Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

August 8, 2018Craven County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 8, 2018, 10:01 PM EDT for Craven County, Jones County, Onslow County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 10:01 PM EDT (02:01 UTC)
Expired
Aug 8, 2018, 11:00 PM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC

Counties Craven County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2749 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS82 KMHX 090201
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1001 PM EDT WED AUG 8 2018

NCZ090-092>094-098-090300-
Onslow-Jones-Craven-Pamlico-Duplin-
1001 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CRAVEN... 
ONSLOW...SOUTHERN DUPLIN...AND SOUTHWESTERN PAMLICO COUNTIES...

At 1000 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Barnwell to Petersburg to near
Wallace. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jacksonville, New Bern, Havelock, Wallace, Pumpkin Center, Piney
Green, New River Station, Half Moon, Camp Lejeune Center, James City,
Trent Woods, River Bend, Swansboro, Phillips Crossroads, Hubert, Rose
Hill, Richlands, Beulaville, Maysville and Vanceboro.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3477 7819 3497 7766 3537 7727 3535 7726
      3530 7695 3522 7685 3522 7662 3480 7704
      3478 7717 3475 7712 3454 7760 3472 7768
      3471 7798 3473 7802 3471 7812 3475 7820
TIME...MOT...LOC 0200Z 292DEG 20KT 3529 7724 3492 7754 3474 7805 

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:34 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 8, 9:34 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
934 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An offshore high and inland trough pattern will persist into Thursday.
A weak cold front will move in from the northwest Thursday night and
Friday but then stall to the west of the area through the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 930 PM Wednesday...Clusters of strong showers and
thunderstorms are currently moving east into our coastal plain
counties this evening. The overall trend with this activity has
been for them to weaken, but an associated outflow boundary
racing out ahead of the initial convective cluster over the
coastal plain is encountering an airmass with PW values around
2", MUCAPES to 4000 J/kg and LI's of -6/-8. So would expect
additional development through midnight. Loss of diurnal
heating, and increasing CINH should preclude severe threat but
gusty winds, dangerous lightning and torrential downpours will
occur as the storms roll through eastern NC. After 6Z expect
bulk of the activity to move offshore with drying then expected
overnight as westerly flow develops in the wake of the
convection.

No change in temperatures with another another muggy night on
tap with lows mainly in the mid to upper 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 930 PM Wednesday...Pretty good agreement between the 3km
NAM, GFS and NSSL WRF showing decent subsidence once again
across our CWA through early afternoon. MOS PoPS reflect this
pattern with all PoPs pretty much less than 25 percent tomorrow.
Looks like the best chance for isolated to widely scattered
showers and storms will be east of Highway 17 where axis of
deepest moisture will coincide with sea breeze circulations. We
should enjoy a partly sunny and hot day as high temperatures
will be around 90 beaches to low/mid 90s inland. Dewpoints
should be a little bit lower for Thursday so we should remain
below heat advisory criteria but Heat Indexes will still be
reaching the low 100s in the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 AM Wednesday...
Continued hot and humid through the end of this week then
temperatures will be a bit lower this weekend as rain chances
increase again.

We've been tracking a cold front all week that will approach the
area Thursday evening but now looks to not make it entirely
through our area Friday. Despite these subtle changes, overall
weather has not changed with a 30% chance or seasonal norms for
rain chances Friday. Temps won't be quite as hot with highs still
touching 90 inland, with 80s at the coast.

This weekend into early next weekend looks more unsettled as the
boundary mentioned above stalls over North Carolina. The upper
level flow pattern still looks favorable for increased rain
chances, with a deep southwesterly and moist flow out of the
Gulf of Mexico. Rain chances are capped at 50% through the
period but may need to be increased as we get closer to the time
period and confidence grows. With the higher threat for rain,
temps will trend a few degrees lower or generally middle to
upper 80s inland versus the 90s we have experienced lately.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Short Term /through Thursday...
As of 635 PM Wednesday...Mainly VFR conditions are expected
throughout the TAF period outside of scattered convection late
this evening and isolated convection Thursday afternoon. Winds
should decouple late tonight so there could also be a brief
period of fog/sub VFR conditions late tonight in any locations
that receive rain overnight.

Long Term /Thursday Night through Monday/...
As of 345 AM Wednesday...Little daily change through the period
with mostly VFR conditions but sub VFR possible each day,
especially during the afternoon and evenings in scattered
showers and thunderstorms. Highest chances for sub VFR will be
Saturday and Sunday. Some patchy fog is also possible early
morning at the terminals that receive rainfall the previous day.

&&

.MARINE...
Short Term /Tonight and Thursday/...
As of 930 PM Wednesday...No changes to previous thinking.
Moderate SW flow 15-20 knots with seas 3-5 feet south of Oregon
Inlet and 2-4 feet northern waters will continue for most of the
night. Winds will then drop off to 10-15 knots Thursday with
seas 3-5 feet from Oregon Inlet to Ocracoke and 2-4 feet
elsewhere.

Long Term /Thursday Night through Monday/...
As of 345 AM Wednesday...Tranquil weather over the waters
Thursday night and Friday, with a transition to stronger winds
and slightly higher seas by Sunday.

Quiet on the waters Thursday night and Friday with the only
impact changing wind directions from westerly Thursday evening,
then easterly Friday. Winds remain at less than 10 kts with
seas only 2 to at most 3 feet. By this weekend the gradient
tightens with south winds increasing to 10 to 15 kt Saturday and
southwest 15 to 20 kts Sunday. Seas in response wil build to 3
to 4 feet by late in the weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...JME/CTC
LONG TERM...EH
AVIATION...JME/EH/MS
MARINE...JME/CTC/EH
Hazardous weather outlook, Aug 8, 9:15 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
915 PM EDT Wed Aug 8 2018

NCZ029-044>047-079>081-090>094-098-100115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow-
915 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

A few thunderstorms could produce strong to severe wind gusts late this
evening and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-100115-
Carteret-Outer Banks Dare-Outer Banks Hyde-
915 PM EDT Wed Aug 8 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING
between Bogue Inlet and Cape Hatteras...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 8:10 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
810 PM EDT WED AUG 8 2018

NCZ029-090115-
Martin-
810 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 810 PM EDT, a strong thunderstorm was located 7 miles northeast of
Tarboro, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Williamston, Gold Point, Hamilton, Oak City and Hassell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
      3597 7719 3595 7720 3593 7719 3594 7713
      3593 7712 3593 7709 3594 7707 3594 7705
      3592 7703 3587 7705 3582 7705 3587 7735
      3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0010Z 274DEG 16KT 3600 7749

TL
Special weather statement, Aug 8, 8:42 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
842 PM EDT WED AUG 8 2018

NCZ044-079-090130-
Greene-Pitt-
842 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT GREENE AND SOUTHWESTERN PITT
COUNTIES...

At 841 PM EDT, a strong thunderstorm was located 8 miles east of
Fremont, or 11 miles northeast of Goldsboro, moving east at 25 mph.

Winds of 40 to 50 mph are possible with this storm.

Locations impacted include...
Greenville, Ayden, Farmville, Grifton, Snow Hill, Bell Arthur,
Ormondsville, Maury, Jason, Roundtree, Lizzie, Hookerton, Castoria,
Shine, Fort Run VFD, Bull Head VFD and Walstonburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3557 7782 3561 7777 3566 7742 3541 7738
      3540 7746 3543 7748 3541 7749 3542 7751
      3542 7752 3539 7755 3537 7770 3538 7771
      3537 7777 3537 7780 3540 7780 3543 7783
TIME...MOT...LOC 0041Z 268DEG 21KT 3550 7784

TL
Special weather statement, Aug 8, 10:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1001 PM EDT WED AUG 8 2018

NCZ090-092>094-098-090300-
Onslow-Jones-Craven-Pamlico-Duplin-
1001 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...CRAVEN...
ONSLOW...SOUTHERN DUPLIN...AND SOUTHWESTERN PAMLICO COUNTIES...

At 1000 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Barnwell to Petersburg to near
Wallace. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jacksonville, New Bern, Havelock, Wallace, Pumpkin Center, Piney
Green, New River Station, Half Moon, Camp Lejeune Center, James City,
Trent Woods, River Bend, Swansboro, Phillips Crossroads, Hubert, Rose
Hill, Richlands, Beulaville, Maysville and Vanceboro.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3477 7819 3497 7766 3537 7727 3535 7726
      3530 7695 3522 7685 3522 7662 3480 7704
      3478 7717 3475 7712 3454 7760 3472 7768
      3471 7798 3473 7802 3471 7812 3475 7820
TIME...MOT...LOC 0200Z 292DEG 20KT 3529 7724 3492 7754 3474 7805

TL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:10 PM EDTSpecial Weather StatementMHXMartin65 min
Aug 8, 8:42 PM EDTSpecial Weather StatementMHXGreene48 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.